Alert archive / West Virginia / Flash Flood Warnings in 2003
Flash Flood Warning 5, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Feb 22, 2003, 11:31 PM EST for Marion County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 22, 2003, 11:31 PM EST (04:31 UTC)
- Expired
- Feb 23, 2003, 2:30 AM EST
- In force
- 3 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Whole counties
County Marion County, WV
The radar
The Pittsburgh radar (KPBZ), 114 km from the middle of the area, began a volume at 04:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 4.5 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1095 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 297 m²/s²
- 0-3 km storm-relative helicity
- 352 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KPBZ 230432 FFWPBZ WVC049-230730- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 1131 PM EST SAT FEB 22 2003 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * FLASH FLOOD WARNING FOR... MARION COUNTY IN WEST VIRGINIA * UNTIL 230 AM EST * AT 1130 PM...NATIONAL WEATHER SERVICE RADAR INDICATED NEARLY AN INCH OF RAIN IN THE LAST 90 MINUTES OVER SEVERAL CREEKS IN MARION COUNTY. * THESE CREEKS ARE MOST LIKELY TO EXPERIENCE FLOODING...PAW PAW CREEK...LAUREL RUN...PLUM RUN...AND PYLES FORK. <<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Feb 22, 8:35 PM EST, 2 hours 56 minutes earlier.
Area forecast discussion, Feb 22, 8:35 PM EST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
835 PM EST SAT FEB 22 2003
OBS...MSAS...RUC...PRES TEND INDC LOW SW PKB WL TRACK SOUTH OF PIT
THRU 6 UTC. WITH THIS TRACK CD AIR SHD MOVE ACROSS CWA A LITTLE
FASTER THAN FCST...SO WL ADJ ZFP TO REFLECT FASTER CHANGEOVER TO
SNW...LWR SOME TEMPS A BIT.
18 UTC ETA CONTS TREND OF 9 MB PRES RISES PER 3 HRS BEHIND FNT SO
WIND WARNING SEEMS JUSTIFIED AND WL LET STAND AS IS.
.PBZ...
MD...FLOOD WATCH TONIGHT MDZ001
HIGH WIND WARNING LATE TONIGHT AND SUN MDZ001
OH...FLOOD WATCH TONIGHT OHZ039>041-048>050-057>059-068>069
HIGH WIND WARNING LATE TONIGHT AND SUN
OHZ039>041-048>050-057>059-068>069
PA...FLOOD WATCH
TONIGHT
PAZ007>009-013>016-020>023-029>032
HIGH WIND WARNING LATE TONIGHT AND SUN
PAZ007>009-013>016-020>023-029>032
WV...FLOOD WATCH
TONIGHT
WVZ001>004-012-021>023-041
HIGH WIND WARNING LATE TONIGHT AND SUN
WVZ001>004-012-021>023-041.Hazardous weather outlook, Feb 22, 5:05 AM EST, 18 hours 26 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-221200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 505 AM EST SAT FEB 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA...EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY A DENSE FOG ADVISORY IS IN EFFECT UNTIL 10 AM. A FLOOD WATCH CONTINUES TODAY AND TONIGHT. A HIGH WIND WARNING IS IN EFFECT TONIGHT AND SUNDAY. WINDS ARE EXPECTED TO GUST TO 60 MPH LATE TONIGHT AND EARLY SUNDAY. .DAYS TWO THROUGH SEVEN... HIGH WINDS SUNDAY MORNING MAY CAUSE SOME DAMAGE BEFORE THE WIND DIMINISHES BY LATE AFTERNOON. WINTER WEATHER ADVISORIES MAY BE NEEDED FOR SNOW ACCUMULATIONS SUNDAY...SUNDAY NIGHT...OR MONDAY. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY LATER TODAY AND TONIGHT FOR A VARIETY OF WEATHER PROBLEMS.
In the hours before
Special weather statement, Feb 22, 5:55 PM EST, 5 hours 36 minutes before
OHZ039-040-048>050-057>059-068-069-230015- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 555 PM EST SAT FEB 22 2003 ...HEAVY RAIN AND THUNDERSTORMS HEADED FOR EAST-CENTRAL OHIO... MORE HEAVY RAIN AND THUNDERSTORMS WILL BE MOVING ACROSS EAST-CENTRAL OHIO BETWEEN 600 PM AND 800 PM. THE HEAVIEST RAIN WILL MOVE INTO MUSKINGUM AND NOBLE COUNTIES BY 630 PM. BE ALERT FOR LOCALLY HEAVY RAIN WHICH COULD CAUSE WATER TO RAPIDLY COLLECT ON ROADS AND LOW LYING AREAS. ALSO...SMALL STREAMS AND CREEKS COULD RISE QUICKLY. DO NOT DRIVE THROUGH ANY FLOODED ROADWAY...ESPECIALLY AT NIGHT. BE ON THE LOOKOUT FOR VERY POOR VISIBILITY...ESPECIALLY ALONG INTERSTATE 70 FROM ZANESVILLE TO CAMBRIDGE BETWEEN 630 PM AND 730 PM.
Special weather statement, Feb 22, 6:01 PM EST, 5 hours 30 minutes before
PAZ015-230000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 601 PM EST SAT FEB 22 2003 ...THUNDERSTORMS MAY CONTAIN STRONG WINDS... A CLUSTER OF THUNDERSTORMS WILL MOVE ACROSS THE AREA BETWEEN 6 PM AND 630 PM. COMMUNITIES IN THE PATH OF THESE STORMS INCLUDE CLARION AND SLIGO. EXPECT SOME CLOUD TO GROUND LIGHTNING....BRIEF HEAVY RAIN...AND WIND GUSTS BETWEEN 30 MPH AND 40 MPH WITH THESE STORMS. BRIEF HEAVY RAINS MAY CAUSE QUICK RISES IN STREAMS...RESULTING IN FLOODING IN LOW LYING AND POOR DRAINAGE AREAS. A FLOOD WATCH REMAINS IN EFFECT THROUGH TONIGHT.
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 23, 1:17 AM EST | Flash Flood Warning | PBZ | Marshall | 3 hr |
| Feb 23, 4:04 AM EST | Flash Flood Warning | PBZ | Marshall | 6 hr |
| Feb 23, 5:48 AM EST | Flash Flood Warning | PBZ | Ohio | 6 hr |
| Feb 23, 8:29 AM EST | Flash Flood Warning | PBZ | Marion | 6 hr |
Nearby
Flash Flood Warnings in West Virginia, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.